Alert archive / New Mexico / Areal Flood Advisories in 2018

Areal Flood Advisory 310, NWS Albuquerque, NM

August 1, 2018Socorro County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Aug 1, 2018, 3:22 PM MDT for Socorro County, New Mexico. It was in force for 113 min.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 3:22 PM MDT (21:22 UTC)
Expired
Aug 1, 2018, 5:15 PM MDT
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 119 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS85 KABQ 012122
FLSABQ

Flood Advisory
National Weather Service Albuquerque NM
322 PM MDT WED AUG 1 2018

NMC053-012315-
/O.NEW.KABQ.FA.Y.0310.180801T2122Z-180801T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro-
322 PM MDT WED AUG 1 2018

The National Weather Service in Albuquerque has issued a

* Arroyo and Small Stream Flood Advisory for...
  West central Socorro County in central New Mexico...

* Until 515 PM MDT.

* At 320 PM MDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause arroyo and small stream flooding in 
  the advisory area. State road 169 will be impacted with standing 
  water on the highway. 

* Some locations that will experience flooding include...
  Magdalena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3429 10760 3430 10732 3409 10721 3407 10752

$$

40

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 11:45 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 11:45 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1145 AM MDT Wed Aug 1 2018

.AVIATION...
18Z TAF CYCLE
Clouds forming over the high terrain and parts of eastern NM will
develop into SHRA/TSRA thru 21Z. Storm motions will be toward the
south-southeast around 10-15 kt. The focus today will start on the
central mt chain as individual cells by 21Z then become small storm
clusters before organizing into a large convective complex over the
eastern plains. This large complex will move southeast thru 06Z and
impact KTCC and KROW during the evening before dissipating to an area
of light rain and thick mid level clouds.

Guyer

&&

.PREV DISCUSSION...313 AM MDT Wed Aug 1 2018...
.SYNOPSIS...
A weak wave in the upper atmosphere will help get thunderstorms
going earlier than yesterday. Storm coverage will increase as a
result of the wave. Scattered to numerous thunderstorms are forecast
for all but the northwest quarter with a few strong to severe storms
possible in eastern New Mexico. The active weather is forecast to
continue Thursday and Friday before strengthening high pressure
begins to limit storm coverage over the weekend.

&&

.DISCUSSION...
Area of increased upper-level moisture over eastern NV/western UT on
water vapor imagery indicative of the weak upper-level wave expected
to bring increased thunderstorm coverage and intensity this afternoon
and evening, especially east. This wave and the lack of low stratus
clouds will make for a faster start to convection today. Models
continue with the idea of an organized cluster of sorts for east-
central NM this evening. Storm motion will once again be to the
south around 20kts. A similarly active scenario is expected Friday
afternoon and evening with a slightly better shot at severe storms
over northeast NM during the evening hours.

00Z global models have significantly changed their tune for the
weekend. Both the GFS and ECWMF no longer flatten/weaken the Four
Corners' high over the Desert Southwest. They move/build up the
center of the high over NM (596 decameters), limiting thunderstorm
coverage quite a bit. Interestingly, the 51 member ECWMF ensemble
mean is farther north with the closed low over the PACNW and, in
turn, does not pump the high up over us. At any rate, forecast
confidence for the weekend into early next week has decreased
somewhat given the latest model solutions. Main model challenge
appears to be whether or not the closed low over the EPAC/PACNW
splits off from the Polar jet over the NPAC. Earlier runs were more
progressive with this feature, moving it ewd along the Canadian
border and flattening the upper high over the Desert Southwest.
Suspect the lack of upper air data over AK has something to do with
the sudden change in the models's tune so did not lower storm chances
all the much with future runs likely returning to what was once a
very run to run consistent solution.

33

&&

.FIRE WEATHER...
PWATs will continue a gradual uptrend through the end of the work
week as the upper high drifts east over Arizona and pokes into
western New Mexico. Look for an uptick in wetting storms today,
especially across eastern New Mexico this evening. A shortwave
trough will move east across Colorado and northern New Mexico
Friday leading to another uptick in wetting storms, especially
across the northeast quarter. The latest medium range model
solutions have converged on a drying/warming trend this weekend
associated with the upper high moving directly overhead and
strengthening. However, the medium range model solutions also agree
on the upper high moving back to over the Great Basin next week
allowing PWATs to climb back up over New Mexico and a resurgence of
daily rounds of wetting storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Aug 1, 1:08 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT WED AUG 1 2018

NMZ508-011945-
Southwest Mountains-
108 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL
145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Old Horse Springs, or 21 miles southwest of Datil, moving northeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Old Horse Springs.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3385 10818 3400 10829 3419 10801 3396 10785
TIME...MOT...LOC 1908Z 239DEG 14KT 3397 10816

40
Special weather statement, Aug 1, 1:48 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT WED AUG 1 2018

NMZ508-012015-
Southwest Mountains-
148 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Magdalena, or 20 miles northwest of Socorro, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Magdalena.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3429 10728 3425 10700 3424 10700 3422 10698
      3401 10706 3411 10734
TIME...MOT...LOC 1948Z 285DEG 17KT 3419 10723

40
Special weather statement, Aug 1, 2:14 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT WED AUG 1 2018

NMZ508-012045-
Southwest Mountains-
214 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaverhead, or 10 miles north of Gila Hot Springs, moving southeast
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beaverhead.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3345 10811 3336 10800 3321 10800 3320 10801
      3320 10821 3334 10829
TIME...MOT...LOC 2014Z 324DEG 10KT 3334 10816

40
Special weather statement, Aug 1, 2:37 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT WED AUG 1 2018

NMZ515-528-012100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
237 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 300 PM
MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cueva, or 8 miles northeast of Mora, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Cueva, Golondrinas, Luceros, Ojo Feliz and Rainsville.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 10493 3581 10515 3582 10517 3600 10533
      3613 10517
TIME...MOT...LOC 2037Z 314DEG 8KT 3602 10519

40
Special weather statement, Aug 1, 3:14 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
314 PM MDT WED AUG 1 2018

NMZ508-012145-
Southwest Mountains-
314 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of National Radio Astronomy Observatory, or 26 miles
north of Monticello, moving southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3374 10773 3387 10758 3375 10735 3355 10758
TIME...MOT...LOC 2114Z 313DEG 6KT 3376 10760

40
Special weather statement, Aug 1, 3:15 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
315 PM MDT WED AUG 1 2018

NMZ508-012145-
Southwest Mountains-
315 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of National Radio Astronomy Observatory, or 22 miles east
of Datil, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Socorro County.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3414 10761 3423 10740 3404 10719 3389 10745
TIME...MOT...LOC 2115Z 325DEG 10KT 3412 10745

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 6:26 PM MDTSevere Thunderstorm WarningABQHarding, Union24 min
Jul 31, 6:29 PM MDTSevere Thunderstorm WarningABQSandoval46 min
Jul 31, 6:40 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jul 31, 6:48 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe42 min
Jul 31, 7:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval113 min
Jul 31, 7:08 PM MDTSevere Thunderstorm WarningABQSandoval52 min
Jul 31, 7:16 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe34 min
Jul 31, 7:33 PM MDTSpecial Weather StatementABQ27 min
Jul 31, 7:47 PM MDTAreal Flood AdvisoryABQHarding118 min
Jul 31, 7:49 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 31, 8:00 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval45 min
Jul 31, 8:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 31, 8:35 PM MDTFlash Flood WarningABQSandoval115 min
Jul 31, 8:46 PM MDTAreal Flood AdvisoryABQTorrance119 min
Jul 31, 8:46 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia26 min
Jul 31, 8:53 PM MDTSpecial Weather StatementABQTorrance37 min
Jul 31, 9:01 PM MDTFlash Flood WarningABQBernalillo119 min
Jul 31, 9:13 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 31, 10:14 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance31 min
Aug 1, 12:37 PM MDTFlash Flood WarningABQColfax2 hr
Aug 1, 1:08 PM MDTSpecial Weather StatementABQCatron37 min
Aug 1, 1:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 1, 1:37 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 1, 1:42 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 1, 1:46 PM MDTSevere Thunderstorm WarningABQCatron44 min
Aug 1, 1:48 PM MDTSpecial Weather StatementABQSocorro27 min
Aug 1, 1:55 PM MDTSevere Thunderstorm WarningABQSan Miguel28 min
Aug 1, 2:09 PM MDTFlash Flood WarningABQSan Miguel119 min
Aug 1, 2:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 2:37 PM MDTSpecial Weather StatementABQMora23 min
Aug 1, 2:41 PM MDTSevere Thunderstorm WarningABQMora29 min
Aug 1, 2:48 PM MDTSevere Thunderstorm WarningABQCatron42 min
Aug 1, 3:08 PM MDTSevere Thunderstorm WarningABQCatron, Socorro21 min
Aug 1, 3:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 3:15 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 1, 3:36 PM MDTAreal Flood AdvisoryABQMora, San Miguel84 min
Aug 1, 3:41 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 1, 3:45 PM MDTSpecial Weather StatementABQDe Baca30 min
Aug 1, 3:56 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe33 min
Aug 1, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln48 min
Aug 1, 4:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 4:07 PM MDTSpecial Weather StatementABQ38 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 1, 4:26 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union64 min
Aug 1, 4:38 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Aug 1, 4:44 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 5:27 PM MDTSpecial Weather StatementABQSocorro33 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningABQLincoln60 min
Aug 1, 5:33 PM MDTSpecial Weather StatementABQHarding27 min
Aug 1, 5:36 PM MDTFlash Flood WarningABQChaves, De Baca, Lincoln3 hr
Aug 1, 5:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 1, 5:48 PM MDTAreal Flood AdvisoryABQValencia117 min
Aug 1, 5:48 PM MDTSpecial Weather StatementABQQuay27 min
Aug 1, 5:50 PM MDTSpecial Weather StatementABQValencia25 min
Aug 1, 5:53 PM MDTSpecial Weather StatementABQSanta Fe37 min

Nearby

Areal Flood Advisories in New Mexico, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.